I am a newly diagnosed diabetic (Jan 28, 20011) but I am actually participating in a research trial related to c-peptide to I understand enough that I think I can help you out a little bit. The purpose of testing for c-peptide in a newly diagnosed T1D is to see how much insulin your body is still producing, which is why they almost always run an insulin level test at the same time. High levels of C-peptide generally indicate high levels of endogenous insulin production (meaning that it was produced by the body and not injected). This may be in response to high levels of blood glucose caused by glucose intake and/or insulin resistance. Since his insulin level was high as well, it seems most likely that the latter is true for you son. However, since these tests were performed on blood samples when your son was not fasting, these may not be the best numbers for you to be focusing on.
Aside from the test results, I'm 20 and, as stated above, was diagnosed about 2 1/2 months ago. Even though I'm 20, my mom is really paranoid and worried and I always tell her not to because I have everything under control. I understand that you're worried and that is definitely normal, but I can assure you that, unfortunately, what you and your son are experiencing are fairly normal. As someone said before me, your son is currently going through what is called the honeymoon stage. This means that his body is still trying to produce insulin and trying to function properly as if his body is fine. Sometimes, the pancreas will succeed and produce the insulin and other times it won't. That is why after some meals his numbers are good and after others they are bad. It has nothing to do with what he eats. Since he isn't on any rapid acting insulin, you guys can't make adjustments to make his blood sugar level drop back to normal after a meal. Trust me, for a 4 year old it's great that you don't have to use a rapid acting insulin yet, but it makes controlling everything much more difficult. I use both Lantus and Humalog (rapid acting) and give myself 4 injections per day, and my numbers usually end up too low because my body is still trying to produce insulin. I think it is much better for your son to be a little on the high side and only take Lantus, than have to take more injections and go too low multiple times.
Also, I've learned noticed that for me, it is much more difficult to tell when my sugar is high because I'm still in the honeymoon stage. From talking to my diabetic friends, once I'm out of it, it will become much more obvious and it will be the same every time I am high. It's great that you notice a change in your son sometimes but it in time you should be able to notice every time.
I know it's frustrating but keep up the good work because it will become much easier in time. I know it's hard but unfortunately, it's something every diagnosed person goes through. It's going to get easier and make much more sense, it's just a huge learning process and for young kids, it's much harder to grasp at first. Best of luck to you and your son.
By the way, like I said, I'm new at all of this so if my advice and information is a little off, I do apologize. Maybe other people can help teach me something as well!